Kansas, 2003

Lightning Strike in Kansas, August 29, 2003

August 29, 2003 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 2:42 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 29, 2:42 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI AUG 29 2003

FCST CONCERNS...
MESO/SYNOPTIC BNDRY PLACEMENT AND AFFECT ON TEMPS/CNVTV CHCS TODAY...
CNVTV TRENDS/QPF THRU THE WEEKEND ACRS THE SRN CWA...

MCS CONTS TO ROLL EWD ACRS SERN KS EARLY THIS MRNG, BRINGING WELCOME
RAFL TO PARTS OF THE CWA. XPCT CNVTN TO BEGIN TO WANE ARND SUNRISE
WITH LO LVL FLO/JET PROGD TO VEER OUT AND WKN A BIT AFT 12Z. LKLY TO
REALIZE HEATHY 2 TO 4 INCH RAINS IN THIS AREA, E AND SE OF ICT. OUTFLOW
BNDRY HAS ALREADY MOVD S INTO NRN OKLA, HOWEVER SUSPECT SYNOPTIC FNT
WL BCM MORE DEFINED TWD MIDDAY, SOMEWHERE ACRS CNTRL KS. MOIST 65-70F
DWPTS LOOK TO RMN ACRS MUCH OF THE CWA INVOF BNDRY TODAY, WITH
THINNING AND SOME BREAK OUT FM CNVTV DEBRI XPCTD BY THIS AFTN. THIS
SHOULD ALLOW FOR 10-15F DIURNAL RECOVERY, FOR MAXS INTO THE 80S. WL
THEREFORE TWEAK MAXS UP SVRL DEGREES ACRS THE CWA. WL STILL SHOW A
SLGT THERMAL TROF ACRS THE MID PTN OF THE CWA, FM EWK TO N OF CNU.

CHCS FOR CNVTN LOOK TO INCRS BY EVE/TNGT, WITH BEST CHCS/LKLY POPS
ACRS THE SRN CWA. DECENT H8-H7 LYR CNVGNC IS PROGD ACRS THIS AREA
WITH WK ELEVATED INSTBY. MAY SEE ANOTHER HEATHY QPF EVENT, ESPCLY
FOR THE SRN ROW OF COUNTIES. ALTHO CANNOT RULE OUT A FLASHY TYPE
EVENT FM RUNOFF, VRY DRY ANTECEDENT CONDS BFR TODAY, SUGGESTS A FFA
IS PROBLY NOT NEEDED AT THIS TIME. HOWEVER DAY SHIFT WL HAVE TO
ASSESS AFT RAFL CALLS COME IN THIS MRNG.

SHRTWV TROF NOW OVR THE W, WL AFFECT THE AREA ON SAT, WITH SYNOPTIC
FNT PUSHING WELL S INTO OKLA. CHCS WL BEGIN TO DCRS FM N TO S ACRS
THE CWA INTO SAT NGT, HOWEVER MID LVL TROF/CNVGNC ZONE STILL PROGD
TO RMN ACRS THE SRN CWA WITH MRNGL MSTR/INSTBY. THEREFORE HAVE UPPED
POPS A BIT FM PRVS FCST. THE SLGTLY COOLER AIR WL CONT TO OOZE SWD
INTO THE CWA, WITH COMBO OF CLOUDS AND SCT PCPN PORTENDING TO COOLER
MAXS STILL, INTO UPR 70S MOST AREAS.

XPCT A GENL IMPROVING TREND IN WX CONDS TO CLOSE OUT THE HOLIDAY
WEEKEND, THOUGH PCPN CHCS LOOK TO HOLD IN FOR SERN KS ON SUNDAY
NOW, WITH SHRTWV STILL LINGERING ACRS THIS AREA. LTL CHG XPCTD TO
FCST FOR SUNDAY/MONDAY.

FCSTID = 13/DARMOFAL
ICT   83  66  78  62 /  70  60  50  50
HUT   83  65  76  60 /  60  40  30  30
EWK   83  65  77  61 /  60  50  40  40
EQA   83  66  77  62 /  70  60  50  50
WLD   85  67  79  64 /  70  70  60  60
RSL   82  60  74  55 /  30  30  20  20
GBD   83  62  75  57 /  40  30  20  20
SLN   84  63  76  58 /  40  30  20  20
MPR   83  64  76  60 /  50  40  30  30
CFV   85  68  80  64 /  70  70  60  60
CNU   82  66  78  63 /  70  70  60  60
K88   82  66  78  63 /  70  60  50  50

.ICT...NONE.
Hazardous weather outlook, Aug 29, 4:42 AM CST, 4 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH TONIGHT, WITH A CHANCE FOR THUNDERSTORMS
ACROSS CENTRAL KANSAS. AN ISOLATED SEVERE STORM WITH LOCALLY
DAMAGING WIND IS POSSIBLE. HOWEVER, THE MAIN RISK WILL BE LOCALLY
HEAVY RAIN, MAINLY SOUTH OF HIGHWAY 400.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
AND SOUTHEAST KANSAS THROUGH SATURDAY NIGHT INTO EARLY SUNDAY. THE
RISK FOR SEVERE WEATHER WILL REMAIN SMALL, HOWEVER AREAS OF LOCALLY HEAVY
RAIN WILL STILL BE POSSIBLE FOR THE COUNTIES BORDERING OKLAHOMA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER A FEW CALLS TO
LOCAL COUNTY EMERGENCY MANAGEMENT OR LAW ENFORCEMENT OFFICIALS CAN BE
EXPECTED, TO ASSESS CONDITIONS WHERE HEAVY RAINFALL HAS OCCURRED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cowley

When
August 29, 9:00 AM CST
Where
Cowley County, Winfield
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Warehouse owned by Greif Brothers Corporation struck. The lightning struck the fuse box, however damage to the structure and it's contents was minimal. (Arkansas City Traveler).

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378036.